Alert archive / Idaho / Flash Flood Warnings in 2015

Flash Flood Warning 3, NWS Pocatello, ID

June 10, 2015Blaine County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jun 10, 2015, 1:06 PM MDT for Blaine County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2015, 1:06 PM MDT (19:06 UTC)
Expired
Jun 10, 2015, 4:00 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Blaine County, ID

The radar

The Boise radar (KCBX), 150 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2015-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2015-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-352 J/kg
Mixed-layer LCL
2223 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

418 
WGUS55 KPIH 101906
FFWPIH
IDC013-102200-
/O.NEW.KPIH.FF.W.0003.150610T1906Z-150610T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
106 PM MDT WED JUN 10 2015

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL BLAINE COUNTY IN CENTRAL IDAHO...

* UNTIL 400 PM MDT
    
* AT 102 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS THE BEAVER CREEK BURN AREA. UP TO ONE INCH OF 
  RAIN HAS ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN 
  SHORTLY. EXCESSIVE RAINFALL OVER THE BURN SCAR WILL RESULT IN 
  DEBRIS FLOW MOVING THROUGH THE BAKER CREEK DRAINAGE. THE DEBRIS 
  FLOW CAN CONSIST OF ROCK...MUD...VEGETATION AND OTHER LOOSE 
  MATERIALS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  WESTERN KETCHUM AND SUN VALLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

MOVE AWAY FROM RECENTLY BURNED AREAS. LIFE THREATENING FLOODING OF
CREEKS...ROADS AND NORMALLY DRY ARROYOS IS LIKELY. THE HEAVY RAINS
WILL LIKELY TRIGGER ROCKSLIDES...MUDSLIDES AND DEBRIS FLOWS IN STEEP
TERRAIN...ESPECIALLY IN AND AROUND THESE AREAS.

&&

LAT...LON 4387 11433 4367 11442 4365 11433 4357 11434
      4359 11453 4380 11450

$$

RS
2 follow-up statements
083 
WGUS75 KPIH 102008
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
208 PM MDT WED JUN 10 2015

IDC013-102200-
/O.CON.KPIH.FF.W.0003.000000T0000Z-150610T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
208 PM MDT WED JUN 10 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MDT FOR
NORTH CENTRAL BLAINE COUNTY...

AT 203 PM MDT...A THUNDERSTORM PRODUCING HEAVY RAIN WAS LOCATED OVER 
KETCHUM...AND IS STATIONARY. RADAR INDICATES UP TO ONE INCH OF RAIN 
HAS ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

EXCESSIVE RAINFALL OVER THE BURN SCAR WILL RESULT IN DEBRIS FLOW 
MOVING THROUGH THE BAKER CREEK DRAINAGE. GREENHORN GULCH ROAD MAY 
ALSO BE AFFECTED. THE DEBRIS FLOW CAN CONSIST OF 
ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
WESTERN KETCHUM AND SUN VALLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE AWAY FROM RECENTLY BURNED AREAS. LIFE THREATENING FLOODING OF
CREEKS...ROADS AND NORMALLY DRY ARROYOS IS LIKELY. THE HEAVY RAINS
WILL LIKELY TRIGGER ROCKSLIDES...MUDSLIDES AND DEBRIS FLOWS IN STEEP
TERRAIN...ESPECIALLY IN AND AROUND THESE AREAS.

&&

LAT...LON 4387 11433 4367 11442 4365 11433 4357 11434
      4359 11453 4380 11450

$$
RS
439 
WGUS75 KPIH 102204
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
404 PM MDT WED JUN 10 2015

IDC013-102212-
/O.EXP.KPIH.FF.W.0003.000000T0000Z-150610T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
404 PM MDT WED JUN 10 2015

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL BLAINE COUNTY HAS
EXPIRED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO 
POSE A THREAT. EXPECT SOME LIGHT RAIN TO CONTINUE THE NEXT HOUR  
PARTICULARLY ALONG THE SOUTHERN END OF THE BEAVER CREEK BURN AREA.

LAT...LON 4387 11433 4367 11442 4365 11433 4357 11434
      4359 11453 4380 11450

$$

TW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 3:06 AM MDT, 10 hours earlier.

Area forecast discussion, Jun 10, 3:06 AM MDT, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
306 AM MDT WED JUN 10 2015

.SHORT TERM...TODAY AND THURSDAY. WE ARE STILL ON TAP FOR A WET
AND STORMY DAY ACROSS EASTERN IDAHO. LINGERING SHOWERS AND STORMS
REMAIN OVER THE CENTRAL MOUNTAINS EARLY THIS MORNING. WITH
MOISTURE STILL ON THE INCREASE...THE THREAT FOR HEAVY RAINFALL AND
POTENTIAL FLOODING IS A LITTLE MORE WIDESPREAD TODAY. THE FORECAST
WILL BE COMPLEX THOUGH. THE HIGHEST CHANCES WILL BE IN THE
CENTRAL MOUNTAINS AND UPPER SNAKE HIGHLANDS FOR MOST OF
TODAY...AND THE HIGHEST LIKELIHOOD OF HEAVY RAINFALL. OTHER AREAS
WILL SEE A LOWER CHANCE OF STORMS BUT THAT DOESN'T MEAN THOSE
AREAS WON'T SEE HIGHER RAINFALL AMOUNTS. IT MAY TAKE A LITTLE MORE
FOR THAT TO HAPPEN THOUGH...SUCH AS STATIONARY OR MULTIPLE STORMS
MOVING OVER A PARTICULAR LOCATION. THE OVERALL THEME THROUGH THIS
EVENING NEEDS TO BE THIS...BE MINDFUL THAT STORMS MAY DEVELOP OVER
YOUR AREA AND THE THREAT OF HEAVY RAINFALL IS THERE EVEN IF YOUR
CHANCE OF RAIN IS 20 PERCENT VS 60 PERCENT. WE SHOULD SEE SOME
SMALL HAIL AND EVEN A SMALL SHOT AT GUSTY WINDS WITH STRONGER
STORMS. AS THE LOW SLOWLY MOVES TO OUR EAST IN THE NEXT 36
HOURS...THE MAIN FOCUS FOR SHOWERS AND STORMS WILL SHIFT FAIRLY
QUICKLY TOWARD THE SOUTHERN AND EASTERN HIGHLANDS. THERE MAY BE
SOME SHOWERS/STORMS REDEVELOP OVER PORTIONS OF THE CENTRAL
MOUNTAINS TOMORROW BUT THE CHANCE IS SMALL. TEMPERATURES WILL BE A
FEW DEGREES COOLER BUT STILL AT OR JUST ABOVE AVERAGE FOR EARLY
JUNE. KEYES

.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY. AS WE ROUND
OUT THE WEEK...OUR FLOW BECOMES WESTERLY AGAIN AS LOW PRESSURE
DEVELOPS OVER SOUTHERN CANADA AND SETTLES SOUTHWARD A BIT. WE
SHOULD BE MOSTLY DRY ON FRIDAY...EXCEPT FOR SOME SHOWERS/STORMS
REDEVELOPING FROM MACKAY TO ISLAND PARK AND SOUTH FROM THERE
CLOSER TO THE WYOMING BORDER. IT WILL BE A BIT MORE BREEZY WITH
HIGHS IN THE 80S FOR THE VALLEYS AND 60S/70S FOR THE HIGH COUNTRY.
THE MODELS HAVE SOME DIFFERENT IDEAS ON HOW TO HANDLE SOME OF THE
FINER FORECAST POINTS FOR THE WEEKEND AND NEXT WEEK. THEY BOTH DO
SHOW SOME SEMBLANCE OF WEST OR SOUTHWEST FLOW NEXT WITH THE
OCCASIONAL UPTICK IN DEVELOPING SHOWERS AND STORMS. IT IS JUST A
MATTER OF TIMING THE INDIVIDUAL STORMS EMBEDDED IN THE PATTERN AND
HOW FAR NORTH OR SOUTH THE MOVE ACROSS THE WESTERN US AND CANADA.
WE WILL LIKELY BE A BIT COOLER AS THE PATTERN IS MORE FROM THE
PACIFIC BUT STILL PRETTY CLOSE TO EARLY-MID JUNE AVERAGES. KEYES

&&

.AVIATION...A WEAK COLD FRONT WILL MOVE THROUGH THE AREA TODAY. THIS
WILL PRODUCE A FEW THUNDERSTORMS WHICH COULD AFFECT TAF SITES THIS
AFTERNOON. OTHERWISE WINDS WILL REMAIN RELATIVELY LIGHT EXCEPT NEAR
STORMS AND CONDITIONS WILL REMAIN VFR.

VALLE

&&

.FIRE WEATHER...A COLD FRONT WILL MOVE THROUGH THE AREA TODAY. THIS
WILL PRODUCE A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS TODAY. MOST
OF THE AREA WILL EXPERIENCE DRY WEATHER THURSDAY AND FRIDAY. SHOWERS
AND THUNDERSTORMS WILL REMAIN POSSIBLE ON THURSDAY ACROSS EXTREME
SOUTHEAST IDAHO AS LOW PRESSURE MOVES THROUGH UTAH.

VALLE

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:20 PM MDTSpecial Weather StatementPIHFremont40 min
Jun 10, 2:25 PM MDTLake Wind AdvisoryPIH23 hr
Jun 10, 3:22 PM MDTSpecial Weather StatementPIHClark38 min
Jun 10, 3:44 PM MDTSpecial Weather StatementPIHBingham46 min
Jun 10, 3:50 PM MDTSevere Thunderstorm WarningPIHClark, Fremont40 min
Jun 10, 3:51 PM MDTSpecial Weather StatementPIHCassia54 min
Jun 10, 4:16 PM MDTSpecial Weather StatementPIHJefferson44 min
Jun 10, 4:30 PM MDTSpecial Weather StatementPIHBingham45 min
Jun 10, 4:49 PM MDTSpecial Weather StatementPIHCassia56 min
Jun 10, 4:54 PM MDTSevere Thunderstorm WarningPIHCassia, Oneida36 min

Nearby

Flash Flood Warnings in Idaho, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.